Article Text

PDF

Iris pigment epithelial cyst induced by topical administration of latanoprost
  1. I C Lai,
  2. M T Kuo,
  3. L M C Teng
  1. Department of Ophthalmology, Chang-Gung Memorial Hospital, Kaohsiung, 123 Tai-Pei Road, Niao-Sung Hsiang, Kaohsiung Asien, Taiwan
  1. Correspondence to: Ing-Chou Lai; e12014{at}adm.cgmh.org.tw

Statistics from Altmetric.com

Latanoprost is an ester prodrug analogue of prostaglandin F that enhances uveoscleral outflow and reduces intraocular pressure.1 Several adverse side effects associated with topical administration of latanoprost have been described.2,3 Iris cyst can be primary or secondary; the secondary iris cysts are usually caused by trauma, intraocular surgery, inflammation, and prolonged use of strong miotic agents, etc.4 We report one female patient, with advanced chronic angle closure glaucoma, who developed an iris cyst in her left eye 9 months after topical administration of latanoprost in both her eyes.

Case report

A 67 year old female patient initially presented with advanced chronic angle closure glaucoma in 1994. Laser iridotomy was performed on both her eyes in April 1994. After then, both eyes were treated with 2% pilocarpine and β blocker to maintain her intraocular pressures in the low teens. Because she preferred to use monotherapy, latanoprost had been used once a day at bedtime since July 2000. The intraocular pressures were maintained between 12 and 15 mm Hg with latanoprost monotherapy. No abnormal responses except mild hyperaemia of the conjunctiva were noticed during follow up examinations. Unfortunately, in May 2001 (about 9+ months after latanoprost monotherapy), it was noticed that the iris of her left eye bulged forward between 7 o’clock and 8 o’clock. The lesion was gradually increasing its size, and in September 2001 an iris pigment epithelial cyst was found at the posterior iris surface through a mid-dilated pupil (Fig 1). Latanoprost was then discontinued and her antiglaucomatous medication was changed to dorzolamide and β blocker twice a day in both eyes. The iris cyst gradually decreased in size and completely disappeared from the pupil margin in February 2002 (Fig 2). During the follow up period of 4 months, there have been no visual complications or signs of recurring cyst.

Figure 1

Slit lamp photography of the patient’s left eye was taken after 12+ months of topical administration of latanoprost. In the inferonasal quadrant (see the arrow), an iris cyst appeared as a dark brown mass between the pupillary border and the anterior surface of the lens.

Figure 2

Slit lamp photography of the patient’s left eye was taken 5 months after discontinuation of latanoprost. The iris cyst has disappeared and the anterior chamber is of normal depth.

Comment

Our report demonstrates another case of rare adverse side effects of latanoprost involving the iris. Although no ultrasonic biomicroscopy was used to follow up this case, the slit lamp biomicroscopy strongly suggested that the patient had a secondary pigment epithelial cyst arising from the posterior surface of the iris. The iris cyst developed in her left eye about 9+ months after topical administration of latanoprost in her both eyes, and it progressively decreased in size and completely disappeared 5 months after topical latanoprost was discontinued. The iris cyst in our case took more time to develop and a longer time to disappear than previously reported.3 We propose that if it took more time to develop an iris cyst after topical administration of latanoprost, it would need more time for the iris cyst to regress.

The topical latanoprost was administered to her both eyes, but only her left eye developed the iris cyst. We propose that both her eyes might have different sensitivity to the development of an iris cyst when exposed to topical latanoprost. (If her right eye was exposed to latanoprost for a longer time, an iris cyst might occur later.) Although cysts of uveal tissue might occur after uveitis,5 no definite symptoms and signs of uveitis were noticed in our patient during the follow up period. The most likely cause of this adverse side effect may be the increasing uveoscleral outflow on topical use of latanoprost; increasing uveoscleral outflow leads to an enhanced aqueous flow through the ciliary muscle and the intraepithelial space of the posterior iris. The iris cyst can occur at anytime during topical administration of latanoprost. Ophthalmologists should be aware of this possible rare side effect of topical administration of latanoprost.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.